Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 28, NWS Midland/Odessa, TX

July 10, 1996Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 10, 1996, 2:21 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1996, 2:21 PM CDT (19:21 UTC)
Expired
Jul 10, 1996, 5:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Jeff Davis County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 101922
FFWMAF
TXC243-102200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
221 PM CDT WED JUL 10 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 500 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...CENTRAL AND EASTERN JEFF DAVIS COUNTY

AT 220 PM...A RAINFALL OBSERVER AT THE MACDONALD OBSERVATORY
REPORTED OVER AN INCH OF RAIN HAD FALLEN IN 20 MINUTES. BECAUSE THE
STORM PRODUCING THIS RAIN IS VERY SLOW-MOVING...FLASH FLOODING IS
IMMINENT IN THE FORT DAVIS AREA AS HEAVY RAIN CONTINUES.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TO.O GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 10:36 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 10, 10:36 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
1035 AM CDT WED JUL 10 1996

VERY SOUPY LOOK TO LOCAL SOUNDING THIS MORNING WITH PWAT 148% OF NORMAL.
LOOKING FOR MORE RAINS TO DEVELOP THIS AFTERNOON.  88D SHOWING SMALL MCV
ROTATING IN EASTERN GAINES COUNTY...WILL SEE IF IT CAN SUSTAIN ITSELF
FOR AFTERNOON HEATING.  DIFFICULT TO SAY WHICH DIRECTION IT SHOULD MOVE...
IT IS PRESENTLY STATIONARY.  THIS MCV AND FRONTAL BOUNDARY ALSO IN THE AREA
WILL LIKELY BE FOCUS OF HEAVY RAINS TONIGHT.  FOR SHORT TERM FORECAST...
WILL PRIMARILY BE CONCERNED WITH LOCATION AND MOVEMENT OF BOUNDARIES.
MAIN THREAT THIS AFTERNOON WILL BE WET...TROPICAL DOWNBURSTS AND RAINS IN
ALREADY SOAKED AREAS.  IN TZHIS TYPE OF SCENARIO THE HEAVIEST RAINS
WOULD BE AFTER SUNSET AND AFTER EXPIRATION OF SHORT TERM FORECAST...SO
FLOODING THREAT FOR UNSOAKED AREAS WILL LIKE WAIT UNTIL THEN.

ZONE FORECAST FOR AREA LOOKS APPROPRIATE FOR CURRENT TRENDS.

MATHEWS

In the hours before

Special weather statement, Jul 10, 12:09 PM CDT, 2 hours 12 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-110500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1208 PM CDT (1108 AM MDT) WED JUL 10 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:
A TROPICAL AIR MASS WILL CONTINUE OVER THE REGION THIS AFTERNOON AND
THIS EVENING WITH THE MAIN THREATS FOR THIS TYPE OF SITUATION BEING
STRONG DOWNBURST WINDS AND HEAVY RAINS.

TWO FEATURES OVER THE NORTHERN PERMIAN BASIN SHOW THAT THE BEST
CHANCES FOR FLOODING RAINS EXIST THERE.  A FRONTAL BOUNDARY IN
NORTHERN PERMIAN BASIN AND A LOWER TO MID LEVEL CIRCULATION
THAT DEVELOPED OVER THE NORTHWESTERN PERMIAN BASIN OVERNIGHT WILL
BOTH ENHANCE RAINFALL AMOUNTS.  LOCALIZED HEAVY RAINS IN OTHER PARTS
OF THE REGION MAY PRODUCE BRIEF FLOODING PROBLEMS AS WELL.

IN THIS TYPE OF SCENARIO THE HEAVIEST RAINS ARE USUALLY AFTER
SUNSET...SO ANY AGENCIES THAT MUST DEAL WITH FLOODING SHOULD PAY
ATTENTION TO THE WEATHER TRENDS AND BE ABLE TO RECEIVE NOTIFICATION
OF ANY FLASH FLOOD WATCHES OR WARNINGS WELL INTO THE NIGHT.

SPOTTER ACTIVATION IS NOT ANTICIPATED SINCE SEVERE THUNDERSTORM
ACTIVITY IS NOT EXPECTED...BUT INFORNMATION ON FLOODING SHOULD BE
SHARED AMONGST INTERESTED AGENCIES.

MATHEWS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:30 AM CDTFlash Flood WarningMAFAndrews, Gaines3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.